With Lupus It’s Difficult to Separate Symptoms from Side Effects

With Lupus It’s Difficult to Separate Symptoms from Side Effects

When I initially received my diagnosis, a regimen of medications was sent to me overnight. I had spent most of my adult life following a healthy lifestyle, so it took me days to read the side effects. It wasn’t because I had issues comprehending the words, but they were so scary that had I read all of this information at once, I wouldn’t ever have popped pill one.

So, I read, processed, questioned, and accepted. I didn’t pay these side effects any more attention; I just took my meds like a good little patient.

When I arrived in Thailand, I saw the lupus specialist at Bumrungrad International Hospital. The specialist said U.S. doctors overmedicated me and that, according to my blood test results, some of the medications I was taking were of no benefit and posed a potential health risk.

When I prepare to travel with prescription medication, I make sure to carry my medical records with me in case customs officials stop me at border crossings. So, after this hospital visit, I sat down on my sofa and began to reread the side effects. They included the following: muscle weakness, loss of balance and coordination, easy bruising, dizziness, loss of appetite (including anorexia), stomach pain, hair loss, neuropathy, muscle myopathy, and blood dyscrasia (issues with platelets). I realized that I was experiencing all of these side effects.

Suddenly, I was confused. Was I fighting the symptoms of lupus or the side effects of the medications that I’m taking for the disease?

I recently got a new hematologist, and when I asked about these side effects, I received a typical “Western” response for the first time since leaving the U.S. He said: “All medications come with side effects, but this is the best medicine for your condition.” I asked him about weaning off the medications to find out if I am fighting the disease or medication side effects.

He looked at me as if I had three heads and again stated that this was the best medicine for my condition. I thought that if I were staying in Thailand, I wouldn’t see this doctor again. His response was equivalent to, “You will take it because we said so.” So, I asked him what they give people battling lupus who have an adverse reaction to the medication.

He wasn’t even willing to entertain that situation’s possibility. When I move to Mexico and get settled, the first point of business will be to find a doctor who will find out what I am truly battling.

My philosophy is that if my condition is going to deteriorate and I will be in pain while on medication, why be on medication? I am fine with trying other medications, but I refuse to keep poisoning my body if it is not helping.

We must advocate for ourselves. A medical plan of “that’s the best medicine for your condition,” without really knowing if it’s helping, is not my idea of a good plan.

***

Note: Lupus News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Lupus News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to lupus.

2 comments

  1. Darlene says:

    I have lupus and have been on cellcept for over 10 years, I was also on statins but when I wanted to come off the statins my dr said, if you want to die. I knew then that I should find a dr that will help me come off medications that are harming my body. It’s not easy to find a dr who will take the tests that I want to have done. I’m still looking. Any advice would be appreciated.
    D

  2. Debbie Kelly says:

    I have lupus (S.L.E)but when I came off my Azathioprine,I could have killed myself I felt really ill with dramatic weight Los,so I realised it was the medication that was actually keeping me alive so I would be very careful and always listen to what your doctor’s are telling you as they do know what their on about good luck with your outcome on your lupus and hope all goes well 💙💝💙💝💙

Leave a Comment

Your email address will not be published. Required fields are marked *